However, the known stats on side effects only reflect what is KNOWN. For example, I have permanent night vision loss as a result of Accutane. But, the acne bothered me way more than having to wait a minute more for my eyes to adjust at night, so I have never reported this and never will. I would be willing to bet there are others out there like me who DO have side effects, but find them more manageable than acne, so they just don't say anything. Just a thought since we are getting into stats.
Yet, as I said, I would take it again if I had to because life isn't perfect and sometimes you take the good with the bad a little. I also agree that the issues on this site and many others are greatly overstated because most people who have positive experiences aren't posting in these forums. Even with the side effect I have, I am incredibly pro-Accutane. But you need to be in a place where the risk is worth the reward to you, and if your acne isn't that bad then maybe it isn't, but if it deeply affects your life on a daily basis like it did for me, then maybe it is.
Diane and BP (benzoyl peroxide, which is the main ingredient clearogen uses also) do a GREAT job of keeping me clear. Just be patient, it takes several months to see improvement from Diane, but the Clearogen will help lots in the meantime.
Just got back from my brother's wedding in one of the hottest, most humid countries in the world. Holy crap, there was no hope of keeping my makeup on. BUT - although it was certainly easier not being around too many people I knew (just family), I felt okay about it. Most of my redness is gone, and the scars I endured have faded so much, I didn't even feel like they were noticeable. It was pretty liberating to not feel like I NEEDED makeup just to look normal. And nice to jump on the sea and not care if my face got wet!
Skin is still doing great. Still paranoid every time I think I feel something, but so far, nothing has actually happened. My nose has gone back to getting a bit oily throughout the day, but I have had a shiny nose for as long as I can remember, so no shocker there. Otherwise, the oiliness has not returned anywhere else, so that makes me hopeful that the zits will stay away too as oiliness and acne generally go hand in hand for me.
Glad I did this second course, and thankful for the results I have so far.
I have come to realize that without my trusty Diane (BCP) my face is a mess. However, contrary to feeling trapped or dependent, I am incredibly thankful that I can just take a tiny pill everyday and be fine. Most people with chronic illnesses don't have it this easy.
Lol, I totally noticed that while on Accutane every little scar and wrinkle I had looked way worse, and I felt like I aged 10 years. Now that I've been off for a couple months, this effect has definitely gone away. It wasn't even as bad towards the end of my course as it was at the beginning.
F**k retinoids, my skin hates them topically so there is no way I'm going there. They were what ended me up back on Accutane in the first place so I'm not playing around with that. On the other hand, my skin loves BP, so I have been continuing to use that. I think we all just have to go with our gut instinct on what to do 'after-Tane', and try to keep it simple.
I did SO much research on relapse (due to having one!) and learned that basically there isn't anything you can do. As long as you take your whole course and end it being clear, the rest is in the hands of the universe. High dose, low dose, taking dose while riding unicorn, none of it makes any difference.
Anyway - SO glad to hear things are going great! Things are great over here, too. I've actually gotten some work done on my thesis, and am heading to Jakarta in a week for my brother's wedding - not even worried about my skin! Gotta love the freedom this drug creates.
I also had a wonderful first course around age 25 - started looking better from day 1. This time, not so much. Being older is sucky in so many ways. But I also noticed that things finally started to subside after about day 30. It took a while after that to get to totally clear, but nothing was as crappy as that first month.
And don't worry if you don't up your dose. There's some pretty good research out there that staying on it longer is more effective anyway.
My acne was very similar to you and hormonal methods have worked great for me. Accutane never stuck, and I do break out again when I go off my anti-androgens, but I'm not so sure that after the initial flare of your body accepting it's not taking hormones anymore that acne is much worse than it was before. It might seem worse because you are older and your skin doesn't bounce back like it used to. And I think people are just surprised that their acne came back. Well no shit, sherlock, you never stopped having acne, you just had it under control.
I truly believe that spiro/diane/yaz are the best treatments out there for adult women with acne, and there is no reason you have to stop taking them prior to menopause (or even during necessarily).
Any acne treatment you find that works comes with the risk of relapse after.
Hope you find your solution soon, but I don't think 'learning to live with it' is the one you should feel you have to choose.
First, to the second poster, although certainly different people have different experiences, vaseline has a comedogenicity rating of 0, and will not clog pores for the vast majority of people when applied in a reasonable way. The whole idea of it being 'occlusive' is not as straightforward as vaseline haters make it out to be.
Second, for the first poster, zinc oxide is anti-inflammatory, so it will reduce redness and make your skin nice TEMPORARILY. It is certainly not going to permanently change your situation overnight. It is what they put in diaper rash cream for the same reasons. However, stop using it without finding the root of the issue, and diaper rash returns, just like facial redness.
Lots of people who have redness use zinc creams to calm it down. I use a zinc based sunscreen (17% zinc oxide), and it works great, but it is not going to permanently change anything from one use.
Oh, and I haven't yet found much good evidence on whether or not a high daily dose will clear you up faster, just that the sebaceous gland can be suppressed with as little as 2-5 mg per day.
And there is LOTS of research evidence that high daily doses are far more likely to lead to permanent scarring.
So I guess what I've been trying to say through all this is that getmetheresults has an excellent plan that is supported by plenty of current research, and anyone who says different doesn't have much current info to back them up.
Okay, now I'm done.
I just find people who are misinformed about Accutane and insistent with their misinformation incredibly frustrating.
WOW! First, the person who says you have to take a high dose is just wrong. There is no research evidence to support their claims. It may take longer to get clear, and you will have to take it for a long time, but I get the feeling that this is what Getmehheresults wants to do. Long term low dose therapy is actually quite common now.
And why come on someone's log and be so negative? That is odd.
And to the person complaining (in several places) about this site being for the regimen, you should read Dan's intentions more closely. He offers the regimen as what has worked for him, but created this site to support all of us going through this struggle, including those of us who have chosen Accutane. And I think it's offensive to show up on someone's log to raise this issue.
Sorry for being ranty in your space getmetheresults, those two just got my goat a little!
I totally disagree with the pill nay-sayers. It is common for people to have their acne relapse when they go off the pill, but there is no scientific evidence that going off the pill CAUSES acne in people who would not otherwise have had it.
As women, out hormones WILL change throughout our lives, pill or no pill, and if your acne is hormonally related, then you skin will be affected.
Although it is impossible to know if women who relapsed post-pill would have had acne the whole time if they had never taken it, my guess is that they would have.
Of course you have to make the decision that is best for you, and if you have side effects or good reasons to not be on the pill, then certainly you might try not taking it. However, the idea that the pill causes acne that would not have otherwise existed, is, in my opinion, not sound.
But, I like to think I am always open to changing my opinion, so if anyone has a good peer-reviewed journal article that states otherwise, please do share.